Can Galantamine Cause Cholinergic Hypersensitivity?
Q Last May I tried your galantamine supplement for two weeks and then began to suffer anxiety attacks, which are now under control but are recurrent and have forced a severe reduction in many nutrients that might aggravate acetylcholine activity. A Buspar prescription has helped. Recently one of your articles said that the receptor alteration might last 1–4 years, so I would like to know if there is anything I can take to help correct this very debilitating change.
WILLIAM, Los Angeles
A Galantamine is known to relieve anxiety, not cause it. The article to which you refer said, in effect, that enhanced acetylcholine activity of galantamine could go on for several years in the best of cases—but only if it is used continually, not if it is stopped.
We do not know what may have increased your sensitivity to acetylcholine, if indeed that is the case. So whatever the circumstances surrounding your recent bout of anxiety, galantamine is probably not the cause. Please let us know what other drugs and nutrients you are sensitive to so that we can be of further help.
One more thing: the muscle soreness (or worse) that some people experience from taking statins can be exacerbated by any cholinergic agent, including choline, DMAE, and galantamine (although there’s nothing in the literature connecting the two). If you’ve been taking a statin, this could be your problem.
- Rosler M. The efficacy of cholinesterase inhibitors in treating the behavioural symptoms of dementia. Int J Clin Pract Suppl 2002 Jun;127:20-36. Review.
- Robert P. Understanding and managing behavioural symptoms in Alzheimer’s disease and related dementias: focus on rivastigmine.
- Curr Med Res Opin 2002;18(3):156-71. Review.